FDA: People are overdosing on anti-diarrhea drugs

Think Stock Photo- Image by © Alan Schein Photography/Corbis

WASHINGTON (AP) – Federal health officials are investigating reports of overdoses and deaths involving widely used anti-diarrhea drugs, a bizarre manifestation of the nation’s drug abuse problem.

The Food and Drug Administration warned doctors and patients Tuesday that the over-the-counter and prescription medications, including Imodium, can cause potentially deadly heart problems when taken in large doses. The agency has received 31 reports of people hospitalized due to the heart problems, including 10 deaths over the last 39 years.

But national poison centers report a 71 percent increase in calls involving the drug between 2011 and 2014.

The primary ingredient in the drugs, loperamide, is intended to control diarrhea. But the drug can reportedly cause euphoric highs, similar to opioid drugs like morphine, when taken at massive levels.

WFLA.com provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others and keep the conversation on topic and civil. If you see an inappropriate comment, please flag it for our moderators to review.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s